Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 1982 Mar;54(3):517-22.

A syndrome of periodic adrenocorticotropin and vasopressin discharge.

Abstract

An 8-yr-old girl is presented who had periodic attacks of vomiting, psychotic depression, drowsiness, and hypertension (160/110 mm Hg) for a period of 16 months after head injury. At the initiation of the attack, serum ACTH and vasopressin levels were prominently increased (610 pg/ml and 41 microunits/ml, respectively), followed by hypercortisolemia, hyponatremia, and hypoosmolality in plasma. Serum PRL also was elevated (91 ng/ml). Responses of GH and cortisol to insulin-induced hypoglycemia and those of TSH to TRH were reduced. Urinary excretion of epinephrine and norepinephrine were increased, while dopamine (DA) excretion was reciprocally decreased, resulting in a marked elevation of the epinephrine plus norepinephrine to DA ratio during the episodes (0.4-4.5); this was normalized on attack-free days (0.08-0.25). During the attack, the concentration of homovanillic acid, a major metabolite of DA in the brain, also was reduced in cerebrospinal fluids from 70 to 23 ng/ml. The administration of methyl-dopa and reserpine effectively suppressed the recurrence of the episode. Although the exact cause of this syndrome is unknown, a periodic metabolic dysfunction of catecholamine in the central nervous system might be postulated.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk